MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE

ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE
Catalog Number H7877001013201
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on july 19, 2018: during an rfa procedure, the rfa probe displayed the error message "lo" in the window.When the probe was withdrawn, the insulation layer of the probe shaft appeared to be burnt and discolored.The device was set aside and a new of the same device was used to complete the procedure.There was no report of patient harm or injury due to this event.Angiodynamics is attempting to obtain additional information as to the patient's well-being in regards to this event.The device involved in the incident has been returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Based on the evaluation of the returned sample, this event does not meet the criteria of a reportable event, i.E., no device/patient burn.Returned for evaluation was a starburst xl probe.A visual review noted that the coating of insulation appears to be flaking from the shaft of the device.The device was connected to a 1500x rf generator.The device was recognized.Window displays 1, 3, 4 and 5 all read ambient temperatures and were observed to rise when grasped with gloved fingers.Window display 2 shows a higher resting temperature than the other displays.When array #2 is grasped with gloved fingers, the temperature decreases.Additional emamination of the device noted the red and green tc wires were switched at the circuit board for array 2.This would make the temperature reading drop as the temperature increased.When there is too much differential, the generator readings will read lo.This was identified as a workmanship error.The "burning" of the insulation looks like a mechanical abrasion.The shrink sleeve will melt back under high heat but it will not be frayed as seen on this device.Attempts to recreate using just heat were not successful.Rubbing with a blunt edge did reproduce the damage.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference # (b)(4).

Brand Name
STARBURST¿ TALON ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7734954
Report Number1317056-2018-00149
Device Sequence Number16374014
Product Code GEI
UDI-Device IdentifierH7877001013201
UDI-PublicH7877001013201
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Catalogue NumberH7877001013201
Device Lot Number5229780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer07/19/2018
Initial Report FDA Received Date07/31/2018
Supplement Report FDA Received Date10/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1